Recurrent myocarditis in the context of Behçet’s disease: a
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
Behçet’s syndrome is a multisystemic vasculitis of unknown aetiology. Cardiac involvement is rare, with described prevalence between 1% and 46%, with pericarditis, valvular insufficiency, intracardiac thrombosis, and eventually sinus of Valsalva aneurysms being the most common findings. Although previously reported, myocarditis is a very rare complication of Behçet’s syndrome.

A 26-year-old man, smoker but otherwise healthy, was admitted to the emergency department with atypical chest pain, with no radiation, relation to efforts, position or deep inspiration, and dyspnoea, since the day before. His physical examination was unremarkable, including no fever, tachycardia, or pericardial friction rub. Electrocardiogram (ECG) revealed an early repolarization pattern, with no changes noted in subsequent exams. He had elevation of inflammatory parameters and an increased high-sensitivity troponin level of 3300?ng/L.

Transthoracic echocardiography (TTE) was unremarkable. Coronary angiography showed no coronary stenosis. A presumed diagnosis of non-complicated viral myocarditis was established. The patient’s condition improved with acetylsalicylic acid as needed and colchicine and he was discharged after 3?days. Cardiac magnetic resonance was performed, showing late epicardial enhancement in the apical segment of the lateral wall, supporting the diagnosis of myocarditis. Four months later, the patient returned with recurrence of chest pain. Additionally, he also complained of fever, odynophagia, and otalgia since the previous week. Oropharyngeal examination revealed tonsillar pillars aphthosis.

The ECG was similar to the previous and TTE was normal. Bloodwork revealed once again elevation of inflammatory parameters and elevation of troponin. Recurrent myocarditis was diagnosed. Treatment with ibuprofen, colchicine, and antibiotic therapy was started with no significant improvement. After a more thorough physical examination, an ulcerated scrotal lesion, a left buttock folliculitis, and an axillary hidradenitis were found, which, according to the patient, were recurrent in the last year. Accordingly, the diagnosis of Behçet’s syndrome with mucocutaneous and cardiac involvement was established.

The patient was kept on colchicine and was also started on immunosuppressive therapy with corticosteroids and azathioprine, with resolution of the symptoms in the following day. A positron emission tomography (PET) was performed 2?days after discharge and showed a higher myocardial uptake in the left ventricular basal segments and both papillary muscles. Prednisolone tapering was started after 2?months, while maintaining azathioprine. At 1-year follow-up, the patient remained asymptomatic. A re-evaluation PET was performed, showing no images suggestive of metabolically active disease in the myocardium.

This case highlights the importance of awareness of this rare but potentially serious entity and reinforces the significance of aetiology investigation in cases of recurrent myocarditis. It also shows the success of immunosuppressive therapy in a context where the optimal management is still considerably uncertain.

Source: https://academic.oup.com/ehjcr/article/5/7/ytab212/6330930
Like
Comment
Share